Leaders,

In this edition of my leader book notes I would like to remind Leaders about an ongoing concern with Soldiers misusing performance enhancing and dietary supplements.

A young service member experienced cardiac arrest during exercise on 17 March and remains in a persistent vegetative state. A dangerous combination of dietary supplements found in his gym bag included: Lipo-6, Dicana, Speed Shot, Blaze and Nitro Shot.

This service member is just one of potentially many cases where service men and women are misusing dietary supplements, performance enhancers and other self-care products. Many of these service members do not understand the side effects or long term consequences of misusing these supplements. Our Soldiers are steadily trying to improve their performance to get stronger, quicker and better looking. However, misuse of these products on the market are dangerous and in some cases deadly.

As Leaders, we must educate Soldiers about taking dietary supplements by balancing the claims with known facts before adding a supplement to their diets. Under current law, manufacturers may sell dietary supplements without proving their safety and effectiveness to the Food and Drug Administration. Many Soldiers assume that these products are safe simply because they are sold over the counter, yet most of the supplements have never been tested on human beings. You would be surprised at the number of empty containers of supplements found in our Soldiers' trash or in trash receptacles around our fitness centers.
There has also been an increase in the consumption of popular new "energy" drinks. Possible side effects from such combinations of dietary supplements and performance enhancers include high blood pressure and abnormal heart rhythms. The use of this combination of substances may also put Soldiers at greater risk of becoming a heat casualty because they can cause dehydration. Caffeine-containing substances include guarana, coffee, cocoa, green tea, black tea, oolong tea, cola nut and mate. Ephedrine-like substances include many cold remedies (pseudoephedrine), bitter orange/citrus aurantium (synephrine), country mallow, heartleaf and Ma Huang. Despite the fact that ephedrine supplements have been banned for sale in the US, these products are still available internationally and illegally in the US.

If Soldiers are interested in using performance enhancement or dietary supplements, make sure they do the research before they buy the products. Obtain information from a variety of reliable sources. Don't rely solely on information provided by the manufacturer or the booklets available at the health food stores. Avoid products that do not contain the "USP" notation on the label. USP indicates that the product meets specific standards of quality, purity, and potency established by the U.S. Pharmacopeia. Also ensure that there is a lot number or expiration date on the label. Always read and adhere to dosage recommendations and all warnings on the supplement labels.

We want and challenge our Soldiers to be physically fit and maintain body fat standards. Equally, we must encourage them to adopt safe methods of improving and maintaining their health. In caring for Soldiers' well being, we are obligated to warn them about the possible dangers of dietary supplements. More information about the proper usage supplements can be found at https://www.us.Army.mil/suite/page/343315.

NCOs have the day-to-day influence to help Soldiers avoid the unnecessary risks of supplement use. A simple show of concern for how and when Soldiers use supplements can lead them to question their diets and workout programs.
NCOs need to understand and be aware of the risks of their Soldiers misusing dietary supplements.

Keep our Army Strong! Hooah!

SMA

Page last updated Fri June 20th, 2008 at 15:50